[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.48.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 3, 1980

Anaphylaxis From Milk Protein in Diaper Ointment

Author Affiliations

Bala Cynwyd, Pa

JAMA. 1980;244(14):1560. doi:10.1001/jama.1980.03310140020017

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  This case report is presented to alert the pediatrician, allergist, and other practicing physicians of the hazards of using Diaparene Neonatal Ointment in infants and young children exquisitely sensitive to cow's-milk proteins.

Report of a Case.—  An 11-month-old infant who had two to three previous episodes of anaphylaxis to cow's milk, manifesting projectile vomiting, diarrhea, generalized urticaria, and wheezing after ingestion of minimal amounts of cow's milk, exhibited similar symptoms after the application of Diaparene Neonatal Ointment to the area of the napkin or diaper dermatitis. Within seconds the patient became flushed, erupted with generalized urticaria, and had areas of angioedema involving his face and lips, as well as exhibiting mild respiratory distress. Fortunately, the parent was sufficiently alert to recognize the causative factors, and with the removal of the medication and the use of an antihistamine (diphenhydramine hydrochloride), the allergic reaction subsided within an hour. Previous

×